Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2005, 5:17 PM EDT for Fairfield County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 5:17 PM EDT (21:17 UTC)
- Expired
- May 23, 2005, 5:37 PM EDT
- In force
- 20 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Fairfield County, OH
The radar
The Cincinnati radar (KILN), 125 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 232117 SVRILN OHC045-232145- /O.NEW.KILN.SV.W.0030.050523T2117Z-050523T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 517 PM EDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FAIRFIELD COUNTY IN OHIO * UNTIL 545 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR NORTH BERNE...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BREMEN... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3984 8249 3969 8262 3956 8232 3971 8220 $$ RYAN
1 follow-up statement
000 WWUS51 KILN 232137 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 536 PM EDT MON MAY 23 2005 OHC045-232145- /O.CAN.KILN.SV.W.0030.000000T0000Z-050523T2145Z/ FAIRFIELD OH- 536 PM EDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FAIRFIELD COUNTY HAS BEEN CANCELLED... THE THUNDERSTORM HAS MOVED INTO PERRY COUNTY AND WEAKENED BELOW SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. TO REPORT PREVIOUS HAIL OR WIND DAMAGE...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON. LAT...LON 3984 8249 3969 8262 3956 8232 3971 8220 $$ RYAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 23, 3:30 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 PM EDT MON MAY 23 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... STRONG S/WV AND ASSOCD MID LVL VORT DROPPING INTO NW OHIO ON BACK SIDE OF UPR LO CENTERED IN WESTERN NY. AFTER A SUNNY START...DIURNAL CU HAS QUICKLY DVLPD ACRS NRN FCST AREA AND IS BEGINNING TO FILL IN FURTHER SOUTH. SHRA/TSRA HAVE DVLPD IN LAST THREE HOURS NRN AND ERN OH UNDER STEEPEST MID LVL LAPSE RATES. PCPN CURRENTLY AFFECTING NE PORTIONS OF FCST AREA IN CNTRL OH. S/WV WILL DROP ACRS REGION THRU ERLY EVNG...WITH CONTINUED SCT SHRA/TSRA ACRS NE 1/2 FCST AREA. HIGHEST POPS LOCATED IN CNTRL OH QUICKLY DROPPING OFF TO SOUTH AND WEST. MAY VERY WELL SO NO PCPN DVLP SOUTH AND WEST OF A RICHMOND-WILMINGTON-MAYSVILLE LINE. WBZEROS BTWN 6-7KFT THIS AFTN INDCG POTENTIAL FOR STORMS TO PRODUCE SMALL HAIL. GUSTY WINDS BEING AIDED BY 850 LLJ WILL WEAKEN CONSIDERABLY AFT DARK. COMBINATION OF S/WV DROPPING SOUTH OF OHIO RIVER AND LOSS OF DIURNAL HEATING SHOULD ALLOW PCPN TO END ACRS EASTERN FCST AREA DURING EVNG HOURS. APPEARS MAY HAVE SVRL HOURS OF PTLY CLDY SKIES DURING OVERNIGHT HOURS. THEN WILL SEE SC INCREASE TOWARDS DAWN AS ANOTHER MID LVL VORT DROPS SOUTH INTO EASTERN OHIO AROUND BASE OF UPR LO. WILL ALSO BRING CHC POPS BACK INTO EASTERN PORTIONS OF FCST AREA TOWARDS 12Z WITH VORT APPCHG. CORE OF COLD POOL WILL BE OVER TOP OF REGION ON TUES AS UPR LO SWINGS SOUTH ACRS WESTERN PA. MID LVL VORT WILL TRACK TRHU EASTERN FCST AREA THRU 18Z...AND EXPECT SOME -SHRA TO DVLP. DEEP BNDRY LYR MOISTURE WITH MSTLY CLDY SKIES EXPECTED ACRS MUCH OF FCST AREA THRU THE DAY. CLOUDS WILL HOLD INTO TUES NIGHT AS SFC HI PRES SLOWLY BUILDS IN FROM NORTH AND WEST. MAY SEE SOME CLEARING IN FAR WESTERN COUNTIES LATE TUES NIGHT. TEMPS...WENT JUST BELOW GUID TEMPS OVERNIGHT...THEN NEAR MAV GUID FOR TUES. MET GUID LOOKS A LITTLE TOO COLD...ESPECIALLY CONSIDERING HOW MUCH WARMER TEMPS WERE OVER GUID TODAY. NOT OUT OF THE QUESTION FOR LOCATIONS IN CNTRL/WEST CNTRL OH TO STRUGGLE TO GET TO 60 DEG ON TUES. SO COOL WX CONTINUES...AVG TEMPS AT KCVG/KCMH/KDAY RUNNING ROUGHLY 4-5 DEG BLO NORM SO FAR FOR MAY. RYAN && .LONG TERM (WEDNESDAY THROUGH MONDAY)... DRY AIR IN PLACE AT THE BEGINNING OF THIS PERIOD WITH H5 RIDGE NOTED TO THE WEST AND DOWNWARD MOTION ON THE EAST SIDE OF THE RIDGE. THIS RIDGE AND ASSOC BUILDUP OF MOISTURE ON THE WEST EDGE IS IN WRN FCST AREA AOA 6Z THU AND PUSHES THROUGH QUICKLY AS A DEEPENING LOW BUILDS IN THE UPPER MIDWEST WITH AN AMPLIFYING S/W SWINGING SOUTH OF IT AND HELPING PUSH THE RIDGE EAST. WILL INCREASE POPS FOR THE WED NIGHT TIME FRAME AND EARLY THURS AS UPPER LEVEL FORCING FROM THE S/W SHOULD BE THROUGH BY 18Z. LOOKING LOWER...GFS IS SHOWING THAT THE SFC FRONT DOESNT GO THROUGH UNTIL ABOUT 0Z...AND THE 6Z RUN THAT IM CURRENTLY LOOKING AT IS A BIT QUICKER FROM OTHER MODELS AND PREVIOUS FCST RUN. THIS WILL BE THE ONLY PERIOD WITH THUNDER MENTIONED AS THE REST OF THE FCST POPS WILL BE TAILORED TOWARDS THE COLD POOL SET UP OVER THE ERN GTLKS REGION WITH A DIURNAL TREND. NOT TO SAY THAT THUNDER COULDNT HAPPEN...WILL WAIT UNTIL IT GETS TO A CLOSER TIME FRAME AND TRY TO SEE WHERE VORTS WILL BE AS THEY SWING AROUND H5 LOW TO THE NE. DO NOT EXPECT TO MESS AROUND WITH TEMPS EITHER. PREVIOUS FCST WAS ROUGHLY 5 TO 10 DEGREES BELOW NORMAL FOR THE PERIOD AND THIS SEEMS ENTIRELY REASONABLE. MAY BUMP UP READINGS IN THE SOUTHWEST WHERE SFC RIDGING IS FCST ALONG WITH A DRYING TREND ON SUN AND PARTICULARLY MON. SUNSHINE HERE WOULD WARM THINGS UP TO A COMFORTABLE NEAR NORMAL TEMP. WED AND THURS ALREADY HAS US COLDER THAN SURROUNDING FOS AND IM NOT GOING TO RAISE TEMPS. SFC HIGH WILL ALLOW FOR SOME RADIATIONAL COOLING WED NIGHT AND INCREASED MOISTURE TO THE WEST WILL NOT WORK IN TO STEM THE DROP IN TEMPS. GRADUAL UPWARD TREND IN TEMPS WITH MODIFICATION OF THE AIRMASS THROUGH DAY 7...STILL BELOW NORMAL THROUGH THE PERIOD. FRANKS && (ISSUED AT 131 PM EDT MON MAY 23 2005) .AVIATION (18Z-18Z)... SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED IN THE PAST HOUR OR SO ACROSS FAR NORTHEAST PORTIONS OF FA WHILE CU HAS FILLED IN ELSEWHERE ACROSS OUR AREA. WITH S/W ENERGY PIVOTING DOWN ACROSS REGION...EXPECT TO SEE SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE OVER THE NEXT FEW HOURS...ESPECIALLY ACROSS THE NORTHEAST. WILL ALLOW FOR A TEMPO GROUP FOR SHOWERS AT KCMH AND KLCK BUT TRY TO LEAVE REMAINING TAF SITES DRY AS THINK BEST ACTIVITY WILL REMAIN TO THEIR NORTHEAST. WITH ACTIVITY LARGELY DIURNAL...EXPECT CU AND ANY PCPN TO TAPER OFF TOWARD SUNSET. HOWEVER...BOTH THE NAM AND GFS INDICATING A SECONDARY S/W PIVOTING DOWN ACROSS AREA OVERNIGHT. DEEPEST MOISTURE ASSOCIATED WITH THIS REMAINS OFF TO OUR NORTHEAST SO WILL KEEP TAFS DRY. HOWEVER...WITH QUITE A BIT OF LOW LEVEL MOISTURE DROPPING DOWN INTO AREA...WILL BRING SOME LOW VFR TO MVFR CLOUDS BACK IN LATE TONIGHT AND EARLY TUESDAY MORNING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
Hazardous weather outlook, May 23, 4:51 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 451 AM EDT MON MAY 23 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-240850- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 451 AM EDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.